Virginia, 2022

Damaging Winds and Lightning Strike in Virginia, June 22, 2022

June 22, 2022 · NWS LWX · 44 events in 20 counties and zones

A strongly unstable airmass in a moderately sheared environment squeezed between two fronts resulted in several clusters of destructive thunderstorms. The most intense thunderstorms propagated north to south along a stalled front dividing very unstable air near and west of Interstate 95, from notably more stable air closer to the Chesapeake Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strongly unstable airmass in a moderately sheared environment squeezed between two fronts resulted in several clusters of destructive thunderstorms. The most intense thunderstorms propagated north to south along a stalled front dividing very unstable air near and west of Interstate 95, from notably more stable air closer to the Chesapeake Bay.

The event was unusual not only because of the intensity of the thunderstorms, but because they moved in a north to south direction, even propagating south-southwestward at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 9:26 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 9:26 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Wed Jun 22 2022

.SYNOPSIS...
A warm front will stall over the region this afternoon. A cold
front will push through from the northwest tonight into Thursday
and stall out south of the region through the end of the week.
High pressure returns briefly for the weekend before another
cold front approaches early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper low off of the East Coast will retrograde westward this
afternoon and pinch us between it and an approaching cold front
from the west. Severe thunderstorms and possible flooding
rainfall will be expected over a large part of our central
zones. Heavy rainfall that could lead to flash flooding,
damaging winds and hail are all possible with thunderstorms this
afternoon and evening. A tornado or two cannot be ruled out as
there will be wind shear present in parts of the region. tHere
is a Flood Watch in effect for much of our central zones from
3pm this afternoon through 11pm this evening. the focused
locations of possible severe thunderstorms combined with
flooding is along and east of the I-81 corridor. As mentioned
previously, chaotic storm motions in a moderate to strongly
unstable environment (2000-3000 J/kg CAPE) with modest steering
flow parallel to a slow-moving front and a combination of PWATs
near or just above 2" is worrisome from a hydro standpoint.
There could be downbursts with these storms resulting in a
damaging wind threat as well. As a cold front pushes across the
region later this evening into tonight, the flooding threat
will be exacerbated while the severe threat will be diminished
due to lack of instability.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Previous discussion...
Could see some patchy valley fog in our southwest Thursday
morning with surface-trapped moisture and somewhat light winds.
Though, do think this will be confined to the valleys, as most
other areas look to be just windy enough to inhibit any fog
formation.

Thursday will feature winds winds out of the north and lingering
showers in the wake of the frontal passage during the first half of
the day. A few showers and storms may linger over the eastern areas
during the afternoon, but expect to be drying out by the evening.
Forecast has come down once again in terms of highs on Thursday, as
expected in northeasterly flow. Some guidance keeps us even cooler
than is currently depicted, so will have to see if that trend
continues over the next couple of cycles.

Heights build on Friday and surface high pressure slides
overhead before moving offshore by Friday night. This will
result in dry weather and increased temperatures to more around
seasonal averages.

For Friday night, dry weather continues with winds lightening up
as high pressure slides overhead and eventually offshore. Dew
points remain in the upper 50s to low 60s with lows in the low
60s. Wouldn't be surprised to see some patchy fog into Friday
night and Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Low-mid level ridging will hold over the area through the day Sunday
with mid-level height falls expected Sunday night through early next
week as an upper-level trough extending from Hudson Bay to the Mid-
Atlantic States swings through by early on Tuesday. The associated
frontal zone is expected to cross the area by Monday evening with a
pre-frontal trof axis shown by guidance Sunday evening. The timing
of the front continues to be slower on the ECMWF and Canadian models
and faster according to the GFS and WPC graphics. Moisture will
begin to be drawn into the area Sunday afternoon ahead of the pre-
frontal trof with isolated showers and thunderstorms possible mainly
west of the Blue Ridge Mountains, then more scattered-numerous
showers/t-storms Monday afternoon with actual frontal passage. Some
locally heavy rainfall is possible with this front given fcst weak
steering motions. There is also a marginal severe threat due to weak
shear values. Strong high pressure for late June standards builds
into the area during the middle of next week bringing a nice
refreshing trend.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions with increasing cloud cover this afternoon. CIGs
and VSBYs drop quickly later this afternoon into this evening
as thunderstorms overspread the region, so expect to see period
of IFR and perhaps even LIFR conditions at times. Thunderstorms
this afternoon/evening will be capable of gusty winds, large
hail, and torrential rainfall.

Some lingering showers and perhaps a few afternoon rumbles of
thunder could bring some brief lower VSBYs to the main 3
terminals of BWI, IAD, and DCA, as well as MTN on Thursday.
Coverage of any impactful rain will be pretty low.

VFR conditions and light winds return by Thursday evening and
continue through Friday night.

Isolated t-storms possible at KMRB late Sunday.

&&

.MARINE...
For today, light winds and dry conditions for the first half of
the day. Showers and thunderstorms will overspread the waters
later this afternoon. Gusty winds could accompany any
thunderstorms this afternoon into this evening, especially for
the tidal Potomac. The Bay may be in a bit more of a stable air
mass given a westward moving frontal boundary, but still can't
rule out needing an SMW or two.

Thursday should be quieter, with no marine hazards expected at this
time, though a few gusts to near 15 kts are possible over the
waters. A few showers and perhaps a rumble of thunder are possible
during the afternoon over the waters, but only a few gusts perhaps
up to 25 knots expected at worst in those.

Winds remain fairly light Thursday evening through Friday with
dry conditions expected. No marine hazards anticipated at this
time.

SCA conditions possible Saturday night into early next week.
Thunderstorms likely on Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 3 PM EDT this afternoon through this evening
     for DCZ001.
MD...Flood Watch from 3 PM EDT this afternoon through this evening
     for MDZ003>006-011-013-502>506.
VA...Flood Watch from 3 PM EDT this afternoon through this evening
     for VAZ026>031-038>040-050>056-501-502-505>507.
WV...Flood Watch from 3 PM EDT this afternoon through this evening
     for WVZ050>053-055-504.
MARINE...Flood Watch from 3 PM EDT this afternoon through this evening
     for ANZ535.

&&

SYNOPSIS...CJL
NEAR TERM...KLW/CJL
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Jun 22, 8:35 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
935 AM EDT Wed Jun 22 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
935 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely, mainly between 3 PM and 11
PM. A Flash Flood Watch for potential flash flooding is in effect
near and west of Interstate 95 during this time. Isolated
instances of flooding can't be ruled out further east.

In addition, a few storms may become severe with damaging wind
gusts and large hail. An isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
935 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected, mainly between 3 PM and
11 PM. A Flood Watch for potential flash flooding is in effect
for much of the area during this time.

In addition, several storms will likely become severe with
damaging wind gusts and large hail. An isolated tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-231345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
935 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely, mainly between 3 PM and 11
PM. A Flood Watch for potential flash flooding is in effect for
central and eastern Allegany and eastern Mineral Counties during
this time. Isolated instances of flooding are possible elsewhere.

In addition, several storms may become severe with damaging wind
gusts and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

DHOF

The radar

The Sterling radar (KLWX), 34 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
June 22, 12:40 PM EST
Where
Fairfax County, 0.42 mi N of Springfield
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.786, -77.180

A tree was reported down near the intersection of Sunset Lane and Backlick Road.

Thunderstorm Wind, Prince William

When
June 22, 1:00 PM EST
Where
Prince William County, 0.51 mi N of Woodbridge
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.657, -77.249

A tree was reported down near the intersection of Express Way and Dawson Beach Road.

Thunderstorm Wind, Stafford

When
June 22, 1:10 PM EST
Where
Stafford County, 1.76 mi SW of Mountain View
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.449, -77.489

About a dozen trees blew down between Roseville and Ramoth. Several large trees up to 4 feet in diameter blew down near a spotter's residence causing damage to property. Trees blew down in the 100 block of VA-651 Ramoth Church Road.

Thunderstorm Wind, Prince William

When
June 22, 1:12 PM EST
Where
Prince William County, 0.51 mi NNW of (Nyg)mcas Quantico
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.506, -77.305

A wind gust of 54 knots (62 MPH) was measured by the ASOS at Quantico Marine Base (KNYG).

Thunderstorm Wind, Stafford

When
June 22, 1:15 PM EST
Where
Stafford County, 2.11 mi ENE of Glendia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.412, -77.494

Trees blew down in the 700 block of VA-651 Kellog Mill Road near VA-627 Mountain View Road.

Thunderstorm Wind, Stafford

When
June 22, 1:18 PM EST
Where
Stafford County, 1.64 mi SW of Ferry Farms
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.301, -77.447

Trees blew down in the 200 block of Jett Drive. Trees blew down blocking US-1 Cambridge Street near Layhill Road.

Thunderstorm Wind, Fredericksburg (C)

When
June 22, 1:20 PM EST to 1:30 PM EST
Where
Fredericksburg (C) County, 0.23 mi E of Fredericksburg
Measured
70 kt (81 mph) estimated gust
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
38.300, -77.466

A macroburst swept across the City of Fredericksburg between 2:20 and 2:30 PM with estimated peak wind gusts around 80 MPH. Hundreds of trees, tree limbs, and wires were blown down as a result. Numerous large trees were snapped, siding and shingles were removed from homes, and a shed was shifted off its foundation near Maury Stadium where a 92 MPH wind gust was measured at 4:24 PM at a height of 20 meters (twice as high as the standard observation height of 10 meters). Numerous trees and large tree limbs blew down near Belman Road and VA-3 Blue and Gray Parkway about a mile east of Lafayette Boulevard. Some trees fell onto homes.

Thunderstorm Wind, Spotsylvania

When
June 22, 1:30 PM EST to 1:35 PM EST
Where
Spotsylvania County, 1.74 mi SSE of Four Mile Fork
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
38.226, -77.472

Dozens of trees, large tree limbs, and wires blew down over northeastern Spotsylvania County, including along US-17 Mills Drive and VA-636 Mine Road.

Lightning, Loudoun

When
June 22, 3:00 PM EST
Where
Loudoun County, 1.16 mi SW of Arcola Glascock Arpt
Property damage
$336,000
Reported by
Emergency Manager
Coordinates
38.917, -77.563

Lightning struck a house in the 25000 block of Kinsale Place in Aldie causing a fire in the attic. One firefighter was transported to a nearby hospital with a minor injury. The fire caused severe damage to the home, and an estimated $336,000 in damage. Two adults and two dogs were displaced.

Thunderstorm Wind, Clarke

When
June 22, 3:04 PM EST
Where
Clarke County, 3.24 mi N of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.197, -77.963

Trees blew down near Berryville and Stringtown, including along VA-611 Summit Point Road.

Thunderstorm Wind, Loudoun

When
June 22, 3:05 PM EST
Where
Loudoun County, 2.66 mi E of Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.133, -77.770

Trees blew down along VA-7 Harry Byrd Highway in Round Hill.

Thunderstorm Wind, Rockingham

When
June 22, 3:07 PM EST
Where
Rockingham County, 1.11 mi ESE of Broadway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.616, -78.780

Trees blew down in the 3800 block of VA-801 Holsinger Road.

Thunderstorm Wind, Loudoun

When
June 22, 3:10 PM EST to 3:15 PM EST
Where
Loudoun County, 1.13 mi NNE of Unison
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.044, -77.769

A macroburst swept across southwestern Loudoun County near Philomont. Thousands of trees, tree limbs, wires, and poles were toppled, especially along VA-611 Saint Louis Road.

Thunderstorm Wind, Rockingham

When
June 22, 3:11 PM EST
Where
Rockingham County, 1.68 mi WSW of Hupp
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.608, -78.757

Trees blew down onto power lines near the intersection of VA-619 Phillips Store Road/Wampler Road and VA-259 Maryland Road. Trees and wires blew down near the intersection of VA-259 Maryland Road and VA-873 Wentworth Drive. A piece of tin roof was ripped off a barn on VA-619 Wampler Road.

Thunderstorm Wind, Rockingham

When
June 22, 3:15 PM EST
Where
Rockingham County, 0.49 mi SSW of Tenth Legion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.574, -78.735

Tree damage was reported between Broadway and New Market. A tree blew down near the intersection of US-11 North Valley Pike and Endless Caverns Road. A tree blew down near the intersection of US-11 North Valley Pike and Llama Lane.

Thunderstorm Wind, Clarke

When
June 22, 3:15 PM EST
Where
Clarke County, 0.96 mi SSE of Boyce
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
39.087, -78.042

Several trees blew down along VA-723 Millwood Road between Boyce and Millwood. A few trees blew down along US-50 John Mosby Highway near Bland Farm, including one that blew down blocking one lane of traffic on US-50 John Mosby Highway one mile east of Boyce.

Thunderstorm Wind, Clarke

When
June 22, 3:15 PM EST
Where
Clarke County, 4.31 mi SE of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.103, -77.917

Trees blew down along VA-606 River Road near Bluemont. Several trees blew down along VA-649 Frogtown Road.

Thunderstorm Wind, Fauquier

When
June 22, 3:15 PM EST to 3:20 PM EST
Where
Fauquier County, 3.33 mi ESE of Upperville
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
38.981, -77.823

Hundreds of trees, branches, and wires blew down between Middleburg and Upperville.

Thunderstorm Wind, Fauquier

When
June 22, 3:20 PM EST to 3:30 PM EST
Where
Fauquier County, 2.11 mi NW of Marshall
Measured
75 kt (86 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
38.892, -77.877

A destructive thunderstorm blew down thousands of trees, tree limbs, wires, and poles across northern and west-central Fauquier County, with peak wind gusts estimated to be between 80 and 90 MPH. This storm affected the Delaplane, Marshall, and Ashville areas between 4:20 and 4:30 PM. Numerous large trees blew down onto power lines and poles along VA-731 Cobbler Mountain Road between Delaplane and Ashville. Dozens of large trees and tree limbs blew down onto I-66 near Marshall. Numerous trees blew down blocking US-17 Winchester Road near Old Tavern.

Thunderstorm Wind, Page

When
June 22, 3:30 PM EST
Where
Page County, 1.4 mi WNW of Comertown
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
38.508, -78.624

A wind gust of 54 knots (62 MPH) was measured by a mesonet in Shenandoah. Trees blew down near the intersection of VA-683 Shenandoah River Road and Jr Avenue.

Thunderstorm Wind, Fauquier

When
June 22, 3:30 PM EST to 3:40 PM EST
Where
Fauquier County, 0.52 mi NNW of Dudie
Measured
80 kt (92 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.737, -77.883

A destructive thunderstorm blew down thousands of trees, tree limbs, wires, and poles across northern and west-central Fauquier County, with peak wind gusts estimated to be between 80 and 90 MPH. This storm affected between Ada, Meadowville, Bethel, and Orlean near and just north and west of Warrenton between 4:30 and 4:40 PM. Thousands of large trees were blown down and snapped in this area, with many homes suffering shingle and siding damage. At least three buildings collapsed due to falling trees, with one resident trapped for several hours but uninjured in the area of Orlean.

Thunderstorm Wind, Fauquier

When
June 22, 3:35 PM EST
Where
Fauquier County, 2.29 mi SW of New Baltimore
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.749, -77.753

Numerous trees blew down blocking US-15/US-29 Lee Highway between Warrenton and New Baltimore.

Thunderstorm Wind, Culpeper

When
June 22, 3:40 PM EST to 3:50 PM EST
Where
Culpeper County, 0.95 mi WNW of Jeffersonton
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
38.637, -77.915

Hundreds of trees, branches, and wires blew down across northern Culpeper County between Amissville, Jeffersonton, and Rixeyville between 4:40 and 4:50 PM. Minor damage to farm buildings was reported, as well. This was part of the same destructive thunderstorm cluster that affected Fauquier County. Peak winds were estimated to be up to around 75 MPH in this area.

Thunderstorm Wind, Winchester (C)

When
June 22, 3:45 PM EST
Where
Winchester (C) County, 3.09 mi N of Winchester
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
39.175, -78.175

A couple dozen trees and wires blew down across the City of Winchester.

Thunderstorm Wind, Frederick

When
June 22, 3:45 PM EST
Where
Frederick County, 0.89 mi ESE of Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.195, -78.235

Trees and wires blew down in the 2900 block of US-50 Northwestern Pike.

Thunderstorm Wind, Fauquier

When
June 22, 3:45 PM EST to 3:50 PM EST
Where
Fauquier County, 1.73 mi NNW of Warrenton Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
38.671, -77.797

Dozens of large trees blew down between Warrenton and Opal on US-15/US-29 James Madison Highway.

Thunderstorm Wind, Rappahannock

When
June 22, 3:50 PM EST
Where
Rappahannock County, 0.45 mi ESE of Flint Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.767, -78.113

Tree damage was reported near Flint Hill, including along VA-659 Resettlement Road.

Thunderstorm Wind, Greene

When
June 22, 3:57 PM EST
Where
Greene County, 0.8 mi E of Lydia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.329, -78.485

Tree damage was reported near Lydia, including along US-33 Spotswood Trail near VA-638 Turkey Ridge Road.

Thunderstorm Wind, Rappahannock

When
June 22, 4:00 PM EST
Where
Rappahannock County, 0.81 mi ENE of Castleton
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
38.606, -78.107

Numerous trees blew down around Castleton, including along VA-616 Castleton View Road, VA-615 Castleton Ford Road, and VA-729 Richmond Road.

Thunderstorm Wind, Rappahannock

When
June 22, 4:00 PM EST
Where
Rappahannock County, Sperryville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
38.670, -78.250

Tree damage was reported around Sperryville. A tree blew down on Main Street. Trees blew down along US-211/US-522 Lee Highway. Trees blew down along VA-628 Fodderstack Road.

Thunderstorm Wind, Culpeper

When
June 22, 4:00 PM EST
Where
Culpeper County, 0.62 mi S of Culpeper
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
38.471, -78.001

Several trees and wires blew down around Culpeper.

Thunderstorm Wind, Clarke

When
June 22, 4:00 PM EST
Where
Clarke County, 0.55 mi SSW of Double Tollgate
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.043, -78.134

A few trees blew down near White Post.

Thunderstorm Wind, Frederick

When
June 22, 4:05 PM EST
Where
Frederick County, 2.65 mi ENE of Marlboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.093, -78.283

Trees blew down near the intersection of VA-631 Marlboro Road and VA-628 Middle Road.

Thunderstorm Wind, Greene

When
June 22, 4:05 PM EST
Where
Greene County, 3.04 mi W of Dyke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.252, -78.586

Tree damage was reported near Shady Grove, including along VA-628 Simmons Gap Road near Wildview Lane.

Thunderstorm Wind, Warren

When
June 22, 4:10 PM EST
Where
Warren County, 0.45 mi WSW of Cedarville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.978, -78.188

Tree damage was reported in Cedarville, including along VA-627 Reliance Road near Crooked Run.

Thunderstorm Wind, Page

When
June 22, 4:11 PM EST
Where
Page County, 0.49 mi W of Overall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.799, -78.359

Tree damage was reported near Compton, including along Ikes Crossing Lane near US-340.

Thunderstorm Wind, Shenandoah

When
June 22, 4:18 PM EST
Where
Shenandoah County, 0.8 mi ENE of Calvary
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.876, -78.538

Several trees blew down around Woodstock.

Thunderstorm Wind, Orange

When
June 22, 4:20 PM EST
Where
Orange County, 3.15 mi NW of Nasons
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.307, -78.064

A few trees blew down near Rapidan.

Thunderstorm Wind, Madison

When
June 22, 4:25 PM EST
Where
Madison County, 0.81 mi SW of Brightwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.411, -78.210

A few trees blew down between Zeus and Brightwood, including along VA-650 Oak Grove Road.

Thunderstorm Wind, Shenandoah

When
June 22, 4:37 PM EST
Where
Shenandoah County, 0.15 mi NNE of Edith Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.772, -78.499

About a dozen trees blew down south of Saint David's Church on VA-678 Fort Valley Road towards the VA-675 Edinburg Gap Road intersection.

Thunderstorm Wind, Page

When
June 22, 4:39 PM EST
Where
Page County, 0.83 mi NE of Spitler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.628, -78.469

Tree damage was reported near Luray, including along Redman Store Road just east of Business US-340.

Thunderstorm Wind, Albemarle

When
June 22, 5:19 PM EST
Where
Albemarle County, 0.5 mi NNE of Ivy
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.057, -78.598

Several trees blew down in Ivy.

Thunderstorm Wind, Greene

When
June 22, 5:33 PM EST
Where
Greene County, 0.5 mi WSW of Standardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.296, -78.438

Numerous trees blew down across the Stanardsville area.

Thunderstorm Wind, Shenandoah

When
June 22, 7:28 PM EST
Where
Shenandoah County, 2.38 mi NNE of Liberty Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.914, -78.691

Two trees blew down on Wolf Gap Road near the West Virginia state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024241, 1024243, 1024245, 1024246, 1024248, 1024249, 1024250, 1024258, 1024262, 1024263, 1024270, 1024273, 1024275, 1024277, 1024278, 1024279, 1024280, 1024281, 1024282, 1024283, 1024284, 1024285, 1024286, 1024287, 1024288, 1024289, 1024290, 1024292, 1024293, 1024294, 1024295, 1024296, 1024297, 1024298, 1024299, 1024300, 1024301, 1024303, 1024304, 1024307, and more.